Alert archive / Wisconsin / Special Weather Statements in 2025
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Apr 23, 2025, 11:21 PM CDT for Crawford County, Grant County, Wisconsin; Clayton County, Fayette County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2025, 11:21 PM CDT (04:21 UTC)
- Expired
- Apr 24, 2025, 12:15 AM CDT
- In force
- 54 min
- Issued by
- NWS La Crosse, WI
- Hail
- 0.75 in
- Wind
- 30
Counties Clayton County, IA, Fayette County, IA, Crawford County, WI, Grant County, WI
The radar
The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 206 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1986 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
040
WWUS83 KARX 240421
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
1121 PM CDT Wed Apr 23 2025
IAZ010-011-029-030-WIZ054-055-061-240515-
Clayton IA-Winneshiek IA-Fayette IA-Allamakee IA-Richland WI-
Crawford WI-Grant WI-
1121 PM CDT Wed Apr 23 2025
...STRONG THUNDERSTORMS WILL IMPACT CLAYTON...FAYETTE...SOUTHERN
ALLAMAKEE...SOUTHERN WINNESHIEK...GRANT...SOUTHWESTERN RICHLAND AND
SOUTHERN CRAWFORD COUNTIES THROUGH 1215 AM CDT...
At 1115 PM CDT, Doppler radar was clusters of strong thunderstorms
over parts of northeast Iowa and southwest Wisconsin. The strongest
storm was located over Bloomington, or 9 miles northeast of
Guttenberg, moving east at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Bloomington around 1120 PM CDT.
Lancaster around 1140 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4264 9071 4268 9090 4265 9090 4265 9208
4319 9208 4330 9040 4320 9040 4320 9043
4263 9043
TIME...MOT...LOC 0415Z 268DEG 19KT 4289 9097
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
$$
JSBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Apr 23, 10:55 PM CDT, 26 minutes earlier. Its key messages:
- Periodic chances of showers and storms are on tap through Friday. Some storms could become strong to severe this evening, with large hail being the main threat, and locally damaging winds as a lesser, secondary threat.
- There is a low risk of localized flooding due to heavy rainfall possible Thursday night. Total rainfall amounts through Friday are expected to range between 0.5" to 1.5", heaviest over southeast MN and northeast IA.
- A strong trough could bring another risk of severe weather and heavy rainfall to the region next Monday and Tuesday, along with seasonably warm temperatures in the 70s.
Area forecast discussion, Apr 23, 10:55 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1055 PM CDT Wed Apr 23 2025 .KEY MESSAGES... - Periodic chances of showers and storms are on tap through Friday. Some storms could become strong to severe this evening, with large hail being the main threat, and locally damaging winds as a lesser, secondary threat. - There is a low risk of localized flooding due to heavy rainfall possible Thursday night. Total rainfall amounts through Friday are expected to range between 0.5" to 1.5", heaviest over southeast MN and northeast IA. - A strong trough could bring another risk of severe weather and heavy rainfall to the region next Monday and Tuesday, along with seasonably warm temperatures in the 70s. && .DISCUSSION... Issued at 303 PM CDT Wed Apr 23 2025 We will continue to see periodic chances of showers and thunderstorms through the day Friday, with the most likely chances coming Thursday night (70 to 90%). Before Thursday night, zonal flow aloft should provide only weak forcing for ascent overall. However, we are keeping an eye on a cold front that will sweep through the area late this afternoon into the evening hours. There could be enough instability to spark off some storms during this time. The threat for strong to severe storms remains pretty marginal, given MUCAPE values to around 500 to 1000 J/kg per the 23.12z HREF ensemble, with mid-level lapse rates progged around 6 to 7 C/km. This would support the threat for large hail. Locally strong wind gusts appear to be more of a secondary threat with any strong storms as there is a brief window of time before the boundary layer decouples and stabilizes the lower levels. SPC has maintained a Marginal Risk (level 1 of 5) for severe weather this evening for areas along and south of a line from Osage, IA to Monroe Center, WI. As we go into the day Thursday, the zonal flow aloft will gradually breakdown, making way for a mid-level impulse to sweep through the Upper MS Valley region Thursday night into Friday morning. Increasing chances (70-90+%) of mainly showers are expected with this wave, given meager instability and mid-level lapse rates. However, the main focus for Thursday night will be heavier downpours due to copious moisture. Pwat values between 1 to 1.4" are progged with this activity, which is above the 90th percentile on the EC ensemble percentiles for precipitable water. The bulk of the precipitation for tonight through Friday should come during this time. Total rainfall should range between 0.5" to 1.5", but some locally higher amounts to around 2" are possible, per the HREF LPMM QPF fields. Eventually, conditions will dry out Friday, thanks to an area of high pressure that will build out of the Canadian Prairies. This should result in a seasonal Saturday, with high temperatures warming to the lower 60s across the area and dry conditions under mostly sunny skies. Sunday appears to be mostly dry to start, although shortwave ridging could spark off some more showers and perhaps an isolated thunderstorms later in the day. As we look ahead towards the start of the work week, we continue to keep an eye on an increased threat for strong to severe storms over the Upper MS Valley as a longwave upper-level trough approaches the region. An attendant cold front will eventually move through the area by late Monday, which should support some likely chances (50- 70%) of showers and storms. The convective parameter space appears supportive of the potential for strong to severe convection, given MLCAPE values on the order of 1000-2000 J/kg, and deep-layer shear values of 40 to 50 knots. ECMWF EFI values for CAPE-Shear are leaning towards values of 0.6 to 0.7 - on the lower-end of the scale. However, the CSU-ML severe probabilities suggest a notable signal for severe weather, with an all-hazards scenario possible. For now, SPC has outlooked the entire forecast area in a Slight Risk (level 2 of 5) for severe weather late Monday, so stay tuned to the latest forecast! It will also feel warmer by Monday, with high temperatures building into the middle to upper 70s for most locations. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1052 PM CDT Wed Apr 23 2025 VFR conditions currently present at the terminals. Showers and storms have remained across northeastern Iowa and far southwestern Wisconsin so far this evening but activity is expected to spread north and east into the overnight hours. Have added TEMPO groupings at both terminals with increased confidence in coverage for showers/storms after 08Z. Afterwards, we'll see a lull in activity until later in the afternoon with activity filling in from the west. Have adjusted prevailing and PROB30 groups to align with the latest hi-resolution guidance. Activity will really pick up after 21Z Thursday with MVFR and IFR ceilings and visibilities building into the area - impacting RST first around 22Z and LSE later around 04Z Friday. Ceilings may drop to LIFR for RST around 06Z but did not have enough confidence to include with this package. Will have to monitor this possibility for future package updates. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Zapotocny AVIATION...Barendse
Hazardous weather outlook, Apr 23, 4:21 AM CDT, 19 hours before
Hazardous Weather Outlook National Weather Service La Crosse WI 421 AM CDT Wed Apr 23 2025 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ029-032>034- 041>044-053>055-061-241330- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 421 AM CDT Wed Apr 23 2025 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Periodic showers and thunderstorms today and tonight. An isolated strong to severe storm could develop over parts of northeast Iowa or southwest Wisconsin. Large hail would be the primary severe risk with a secondary risk of damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for thunderstorms Thursday and Thursday night. At this time, severe storms are not anticipated. Thunderstorms return to the forecast Sunday through Tuesday. It is too early to determine the severe weather risk. .SPOTTER INFORMATION STATEMENT... While spotter activation may not be utilized today, any severe weather reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-241330- Taylor- 421 AM CDT Wed Apr 23 2025 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms return to the forecast Sunday through Tuesday. It is too early to determine the severe weather risk. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny
In the hours before
Special weather statement, Apr 23, 9:04 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service La Crosse WI
904 PM CDT Wed Apr 23 2025
IAZ030-240230-
Clayton IA-
904 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CLAYTON COUNTY THROUGH
930 PM CDT...
At 904 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkader, moving east at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Garnavillo around 915 PM CDT.
Other locations impacted by this storm include Lock And Dam 10,
Osborne, Motor, Communia, Clayton Center, and County Roads X 47 And C
7 X.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4279 9147 4289 9145 4288 9110 4286 9110
4285 9109 4283 9110 4283 9108 4277 9107
4276 9106 4275 9107 4275 9106 4273 9106
TIME...MOT...LOC 0204Z 275DEG 24KT 4282 9137
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
FergusonSpecial weather statement, Apr 23, 9:25 PM CDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service La Crosse WI 925 PM CDT Wed Apr 23 2025 IAZ030-WIZ061-240300- Clayton IA-Grant WI- 925 PM CDT Wed Apr 23 2025 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CLAYTON AND WEST CENTRAL GRANT COUNTIES THROUGH 1000 PM CDT... At 925 PM CDT, Doppler radar was tracking a strong thunderstorm over Garnavillo, or 7 miles northwest of Guttenberg, moving east at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This strong thunderstorm will be near... Guttenberg around 930 PM CDT. Other locations impacted by this storm include Lock And Dam 10, North Andover, Glen Haven, and County Roads X 47 And C 7 X. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4279 9133 4287 9132 4289 9094 4273 9093 TIME...MOT...LOC 0225Z 272DEG 21KT 4283 9124 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Ferguson
Special weather statement, Apr 23, 9:32 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service La Crosse WI
932 PM CDT Wed Apr 23 2025
IAZ029-240300-
Fayette IA-
932 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FAYETTE COUNTY THROUGH
1000 PM CDT...
At 932 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oelwein, moving east at 15 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Oelwein around 935 PM CDT.
Other locations impacted by this storm include County Road W 33 And
187, County Roads 3 And W 13, Westgate, County Road W 45 And 187,
County Roads 3 And W 45, and County Roads 3 And W 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4268 9204 4278 9201 4278 9168 4264 9173
4264 9188
TIME...MOT...LOC 0232Z 277DEG 14KT 4270 9194
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
FergusonSpecial weather statement, Apr 23, 10:17 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1017 PM CDT Wed Apr 23 2025
WIZ061-240415-
Grant WI-
1017 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GRANT COUNTY THROUGH
1115 PM CDT...
At 1016 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cassville, or 7 miles east of Guttenberg, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Lancaster around 1050 PM CDT.
Other locations impacted by this storm include Werley, Mount Ida,
Beetown, County Roads K And T, Porters Bridge, Mount Hope, North
Andover, Glen Haven, Lancaster Municipal Airport, and Patch Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4271 9098 4272 9100 4272 9101 4296 9114
4308 9073 4276 9056 4270 9098
TIME...MOT...LOC 0316Z 244DEG 14KT 4279 9096
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ZapotocnyLocal storm report, Apr 23, 10:34 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1034 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM Hail Glen Haven 42.83N 91.07W
04/23/2025 E0.70 Inch Grant WI Fire Dept/Rescue
Relayed by Grant County EM with pictures for
size comparison.
&&
KBSpecial weather statement, Apr 23, 11:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1121 PM CDT Wed Apr 23 2025
IAZ010-011-029-030-WIZ054-055-061-240515-
Clayton IA-Winneshiek IA-Fayette IA-Allamakee IA-Richland WI-
Crawford WI-Grant WI-
1121 PM CDT Wed Apr 23 2025
...STRONG THUNDERSTORMS WILL IMPACT CLAYTON...FAYETTE...SOUTHERN
ALLAMAKEE...SOUTHERN WINNESHIEK...GRANT...SOUTHWESTERN RICHLAND AND
SOUTHERN CRAWFORD COUNTIES THROUGH 1215 AM CDT...
At 1115 PM CDT, Doppler radar was clusters of strong thunderstorms
over parts of northeast Iowa and southwest Wisconsin. The strongest
storm was located over Bloomington, or 9 miles northeast of
Guttenberg, moving east at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Bloomington around 1120 PM CDT.
Lancaster around 1140 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4264 9071 4268 9090 4265 9090 4265 9208
4319 9208 4330 9040 4320 9040 4320 9043
4263 9043
TIME...MOT...LOC 0415Z 268DEG 19KT 4289 9097
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
JSBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:01 PM CDT | Special Weather Statement | ARX | Adams | 44 min |
| Apr 23, 7:38 PM CDT | River Flood Warning | ARX | Juneau | 57 hr |
| Apr 23, 10:17 PM CDT | Special Weather Statement | ARX | Grant | 58 min |
| Apr 24, 12:46 AM CDT | Special Weather Statement | ARX | Richland | 29 min |
| Apr 23, 9:04 PM CDT | Special Weather Statement | ARX | Clayton | 26 min |
| Apr 23, 9:25 PM CDT | Special Weather Statement | ARX | Clayton | 35 min |
| Apr 23, 9:32 PM CDT | Special Weather Statement | ARX | Fayette | 28 min |
| Apr 23, 9:35 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 55 min |
Nearby
Special Weather Statements in Wisconsin, 2025Special Weather Statements in Iowa, 2025Every special weather statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.